Virginia, 2019

Winter Weather in Virginia, December 16 to 17, 2019

December 16 to 17, 2019 · NWS LWX · 11 events in 10 counties and zones

Low pressure passed by to the west on the 16th into the 17th. Ahead of the low, plenty of cold air remained in place, and this led to a period of snow across northern Virginia during the morning of the 16th.

Where it happened

Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

Low pressure passed by to the west on the 16th into the 17th. Ahead of the low, plenty of cold air remained in place, and this led to a period of snow across northern Virginia during the morning of the 16th. Temperatures rose above freezing, causing precipitation to change to rain for most areas. However, across extreme northern Virginia, temperatures hovered very close to freezing and this led to some freezing rain later on the 16th into the morning of the 17th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Dec 15, 8:28 PM EST, 4 hours 32 minutes earlier.

Area forecast discussion, Dec 15, 8:28 PM EST, 4 hours 32 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
828 PM EST Sun Dec 15 2019

SYNOPSIS...
High pressure will be overhead tonight, then move offshore
Monday. Low pressure will pass south of the area Tuesday and
high pressure will build over the region for the end of the
week.

&&

.NEAR TERM /THROUGH MONDAY/...
A nearly stationary boundary will remain draped across southern
Virginia into the Tennessee Valley and Gulf Coast States. A
nearly zonal (west-southwest flow) continues at the mid and
upper-levels of the atmosphere between upper-level high
pressure off the southeast Coast and the polar jet over Canada.
Our area lies in between Artic air over the northern Plains and
subtropical air over the Gulf Coast States. A series of upper-
level disturbances will ride along the boundary overnight into
Monday, and this will cause the low-level flow to turn to the
southwest. Warm and moist air will overrun the surface colder
air in place, causing precipitation to develop overnight.
Precipitation development will be enhanced by the right entrance
of an upper-level jet to our northeast and mid-level
frontogenetical forcing.

Precipitation is expected to develop over the Appalachian
mountains, then into northern Virginia, northern MD and eastern
West Virginia after midnight, before eventually filling in
farther south and east toward morning over the Washington and
Baltimore Metro areas into central Virginia. The p-type forecast
will be quite tricky through Monday. At first, the cold air
should be deep enough for snow to develop late tonight for most
areas, but precipitation will be a wintry mix farther south
toward the Washington Metro area into central Virginia. Warm air
will gradually work its way into the area from south to north,
causing precipitation to change to rain over the Washington
Metro area into central Virginia Monday morning. Farther north
and west, snow will change to sleet and freezing rain for a
period Monday morning before changing to rain across most areas
Monday afternoon. However, freezing rain is expected to continue
across the Allegheny Highlands of Maryland and west Virginia.
Freezing rain is also likely to continue for most of Monday over
the higher elevations near the Mason-Dixon Line into the Potomac
Highlands.

The wintry precipitation will impact the morning commute,
especially northwest of Interstate 95. Snow covered and slippery
roads are expected across these areas. A Winter Weather Advisory
is in effect late tonight into Monday for the farther northern
and western suburbs of Washington/Baltimore and for locations
near/west of the Blue Ridge and Catoctin Mountains. A Winter
Storm Warning is in effect for western Allegheny and western
Mineral Counties where several inches of snow are expected
before changing to ice from freezing rain.

There may be a brief lull in the precipitation later Monday
morning, but left likely to categorical pops due to
overrunning. A stronger disturbance will approach Monday
afternoon toward Monday evening, causing steadier precipitation
to break out once again. During this time, most areas will be
rain, but freezing rain is expected across western MD and
western Mineral County in WV. Freezing rain may also hang on for
the higher elevations near the Mason-Dixon Line into the
Potomac Highlands. Winter headlines may have to be adjusted near
the Mason-Dixon Line into the Allegheny and Potomac Highlands
due to the possibility of freezing rain. Confidence is too low
to do so at this time.

&&

.SHORT TERM /MONDAY NIGHT THROUGH TUESDAY NIGHT/...
The stronger wave of low pressure will continue to approach
Monday night before passing through Tuesday morning. Steady
precipitation is expected across much of the area during this
time, with the heavier precipitation amounts most likely across
the northwestern half of the CWA (Wash/Balt metro areas north
and west). Temps should be warm enough for rain across most
areas, but there cold air will be tough to scour out near the
Mason- Dixon Line and the Allegheny and Potomac Highlands since
winds will be light underneath the inversion. Therefore, pockets
of freezing rain is possible. Confidence for freezing rain is
highest in western Allegany and western Mineral Counties Monday
night. The Winter Storm Warning may need to be extended across
these areas. Elsewhere, winter weather headlines may be needed
near the Mason-Dixon Line, but confidence is low at this time.

The low will move off to the northeast Tuesday afternoon and
drier air will slowly filter in from the northwest.
Precipitation will diminish for most areas, but a few showers
may persist. Snow showers are possible along/west of the
Allegheny Front.

High pressure will approach Tuesday night, bringing blustery and
cold conditions, but it will be dry for most areas.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
Cold front will be moving away from our region on Wednesday as a
shortwave trough pushes east into our region. NW flow will be
settling over us and temperatures will become below normal. High
pressure will build over our area behind the front and remain in
control through Friday. A southern stream system may affect us
by the weekend.

High temperatures during the long term period will be in the 30s
and 40s increasing gradually into the weekend. Low
temperatures will be in the teens and 20s Wednesday night,
increasing to the 20s and 30s into the weekend.

&&

.AVIATION /01Z MONDAY THROUGH FRIDAY/...
Snow will develop around midnight at KMRB and snow/sleet will
develop toward morning across the other terminals. Precipitation
will change to rain Monday morning, but freezing rain is
expected around KMRB. IFR conditions are expected to develop
late tonight into Monday morning. IFR and LIFR conditions are
most likely late Monday into Tuesday morning. Conditions
improving Tue afternoon with frontal passage but with
strengthening winds.

VFR but breezy conditions are expected Wednesday into Wednesday
night. VFR conditions continue Thursday and Friday.

&&

.MARINE...
An SCA is in effect for the middle portion of the Bay and lower
Tidal Potomac River until midnight. Winds will diminish
overnight. Winds should remain below SCA conditions through 06Z
Tue and strengthen again late Mon night and Tue. Risk of gales
has diminished for Tuesday.

Breezy conditions on Wednesday into Thursday will need a Small Craft
Advisory. Winds will be receding later on Thursday and remain below
criteria into Friday.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...Winter Storm Warning until 7 PM EST Monday for MDZ501.
     Winter Weather Advisory from midnight tonight to 1 PM EST
     Monday for MDZ003>006-503-505-507.
     Winter Weather Advisory until 1 PM EST Monday for MDZ502.
VA...Winter Weather Advisory until 1 PM EST Monday for VAZ025-026-
     503-504-508.
     Winter Weather Advisory from midnight tonight to 1 PM EST
     Monday for VAZ027>031-040-501-505-507.
WV...Winter Storm Warning until 7 PM EST Monday for WVZ503.
     Winter Weather Advisory from midnight tonight to 1 PM EST
     Monday for WVZ052-053.
     Winter Weather Advisory until 1 PM EST Monday for WVZ050-051-
     055-501-502-504>506.
MARINE...Small Craft Advisory until midnight EST tonight for ANZ531>534-
     537-539>541-543.

&&

SYNOPSIS...LFR
NEAR TERM...BJL/LFR
SHORT TERM...LFR
LONG TERM...IMR
AVIATION...BJL/IMR/LFR
MARINE...BJL/IMR/LFR
Hazardous weather outlook, Dec 15, 2:55 PM EST, 10 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
255 PM EST Sun Dec 15 2019

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-161000-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
255 PM EST Sun Dec 15 2019

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.

.DAY ONE...This Afternoon and Tonight

A wintry mix is possible late tonight, primarily over the western
suburbs of Baltimore and Washington.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

A wintry mix is expected Monday morning, primarily over the
western suburbs of Washington and the Baltimore Metropolitan area.
This may affect the Monday morning commute.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time. Please forward
any snow and ice reports to the National Weather Service.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-161000-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
255 PM EST Sun Dec 15 2019

This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.

.DAY ONE...This Afternoon and Tonight

A Winter Weather Advisory is in effect for most areas west of
Highway 15 late tonight through Monday, and a Winter Storm warning
is in effect for extreme western Allegany County Maryland and
western Mineral County West Virginia.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

The winter weather headlines continue through much of Monday, and
wintry weather may persist into Monday evening for portions of
northern and western Maryland and eastern West Virginia.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time. Please forward
any snow and ice reports to the National Weather Service.

DHOF

In the hours before

Special weather statement, Dec 15, 9:29 PM EST, 3 hours 31 minutes before
Special Weather Statement
National Weather Service Baltimore MD/Washington DC
929 PM EST Sun Dec 15 2019

MDZ011-504-506-508-VAZ053-506-160830-
Southern Baltimore-Central and Southeast Montgomery-
Central and Southeast Howard-Southeast Harford-Fairfax-
Eastern Loudoun-
Including the cities of Baltimore, Bethesda, Rockville,
Gaithersburg, Silver Spring, Columbia, Ellicott City, Aberdeen,
Reston, Herndon, Annandale, Centreville, Chantilly, McLean,
Franconia, Leesburg, Ashburn, and Sterling
929 PM EST Sun Dec 15 2019

...POTENTIAL WINTER COMMUTING HAZARD FOR THE WESTERN BALTIMORE
MARYLAND/WASHINGTON DC SUBURBS MONDAY MORNING...

There is a potential for hazardous commuting conditions for the
Monday morning commute, primarily for the western suburbs of
Washington and for the Baltimore metropolitan area. A period of
snow and sleet is expected Monday morning, mainly after 4 AM. Up
to an inch of of snow and sleet is possible through Monday
morning.

If this threat does materialize during the Monday morning rush-
hour, many roads could quickly turn slippery. This could lead to
hazardous traveling conditions, multiple accidents, and extensive
delays.

If commuting Monday morning, be aware of the POSSIBILITY of
significant travel disruptions. Plan ahead by allowing for extra
travel time, and consider using public transportation and telework
options.

Stay tuned for updates on this potential winter weather episode.

DHOF

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 winter weather. Local standard time, as filed.

Winter Weather, Augusta

When
December 16, 1:00 AM EST to 10:00 AM EST
Where
Augusta forecast zone
Reported by
Trained Spotter
Coordinates
38.109, -78.974 (the zone’s center; the record gives no point)

Winter Weather, Rockingham

When
December 16, 1:00 AM EST to 10:00 AM EST
Where
Rockingham forecast zone
Reported by
Trained Spotter
Coordinates
38.481, -78.872 (the zone’s center; the record gives no point)

Winter Weather, Frederick

When
December 16, 1:00 AM EST to 10:00 AM EST
Where
Frederick forecast zone
Reported by
Trained Spotter
Coordinates
39.195, -78.213 (the zone’s center; the record gives no point)

Winter Weather, Page

When
December 16, 1:00 AM EST to 10:00 AM EST
Where
Page forecast zone
Reported by
Trained Spotter
Coordinates
38.620, -78.484 (the zone’s center; the record gives no point)

Winter Weather, Shenandoah

When
December 16, 1:00 AM EST to 10:00 AM EST
Where
Shenandoah forecast zone
Reported by
Trained Spotter
Coordinates
38.858, -78.571 (the zone’s center; the record gives no point)

Winter Weather, Warren

When
December 16, 1:00 AM EST to 10:00 AM EST
Where
Warren forecast zone
Reported by
Trained Spotter
Coordinates
38.909, -78.207 (the zone’s center; the record gives no point)

Winter Weather, Clarke

When
December 16, 1:00 AM EST to 10:00 AM EST
Where
Clarke forecast zone
Reported by
Trained Spotter
Coordinates
39.112, -77.997 (the zone’s center; the record gives no point)

Winter Weather, Rappahannock

When
December 16, 1:00 AM EST to 10:00 AM EST
Where
Rappahannock forecast zone
Reported by
Trained Spotter
Coordinates
38.685, -78.159 (the zone’s center; the record gives no point)

Winter Weather, Northern Fauquier

When
December 16, 1:00 AM EST to 10:00 AM EST
Where
Northern Fauquier forecast zone
Reported by
Trained Spotter
Coordinates
38.739, -77.809 (the zone’s center; the record gives no point)

Winter Weather, Western Loudoun

When
December 16, 1:00 AM EST to 10:00 AM EST
Where
Western Loudoun forecast zone
Reported by
Trained Spotter
Coordinates
39.091, -77.636 (the zone’s center; the record gives no point)

Winter Weather, Frederick

When
December 16, 3:00 PM EST to December 17, 3:00 AM EST
Where
Frederick forecast zone
Reported by
Trained Spotter
Coordinates
39.195, -78.213 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2019Every state in 2019This day in weather historyWarnings in Virginia, December 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 868789, 868790, 868791, 868792, 868793, 868794, 868795, 868796, 868797, 868798, 868799.